Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 364, NWS Jackson, MS

August 19, 2017Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2017, 5:54 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Aug 19, 2017, 6:28 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 77 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS54 KJAN 192254
SVRJAN
MSC061-129-192345-
/O.NEW.KJAN.SV.W.0364.170819T2254Z-170819T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
554 PM CDT SAT AUG 19 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in east central Mississippi...
  Southeastern Smith County in central Mississippi...

* Until 645 PM CDT

* At 554 PM CDT, a severe thunderstorm was located over Bay Springs,
  or 7 miles north of Stringer, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Stringer around 640 PM CDT. 

Other locations impacted by this severe thunderstorm include
Sylvarena and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3181 8914 3180 8939 3201 8945 3207 8939
      3209 8926 3195 8912
TIME...MOT...LOC 2254Z 043DEG 6KT 3197 8926 

HAIL...<.75IN
WIND...60MPH
 
$$

EC
1 follow-up statement
665 
WWUS54 KJAN 192328
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
628 PM CDT SAT AUG 19 2017

MSC061-129-192338-
/O.CAN.KJAN.SV.W.0364.000000T0000Z-170819T2345Z/
Jasper MS-Smith MS-
628 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3181 8914 3180 8939 3201 8945 3207 8939
      3209 8926 3195 8912
TIME...MOT...LOC 2327Z 043DEG 6KT 3193 8931 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:55 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 19, 3:55 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
355 PM CDT Sat Aug 19 2017

.DISCUSSION...

Tonight and Sunday:

Mid afternoon water vapor imagery/RAP analysis showed our CWA in
the wake of a shortwave but daytime heating and our moist airmass
were contributing to scattered storms generally south of I-20 and
isolated storms north of I-20. The convection has knocked
temperatures down in spots but, heat index values above 105F were
being observed over much of our CWA with the exception of the
northeast where slightly drier air still resided. A distinct
diurnal trend is expected to the convection as it will dissipate
early this evening. Another warm and humid night is on tap.
Although a TUTT noted over the west central Gulf this afternoon is
progged to track west over the north central Gulf Sunday
afternoon, models strengthen the mid level ridge over the Gulf
coast states which is expected to further limit afternoon
convection to isolated coverage over our CWA. This will allow
temperatures to top out a degree or two warmer than today at most
locations. Highs in the mid 90s will combine with our very moist
airmass resulting in dangerous heat index values above 105F over
all except our northeast where peak heat index values will be near
105F. Will expand the current Heat Advisory east across the I-20
corridor excluding our northeast zones. /22/

Sunday Night through Saturday:

To start the new week, the TUTT low will continue sliding west
along the Gulf Coast, but mid-level ridging is forecast to remain
entrenched across the southeast CONUS. Therefore, the current
expectation is for convective activity to remain mostly suppressed
across our forecast area during the day on Monday. Have better
rain chances closer to the Gulf Coast, where a little deeper
moisture will be in place. With the possibility for some
noticeable loss in daytime heating as the solar eclipse occurs, it
is distinctly possible that typical afternoon convection could be
more limited than expected. Increasing upper-level moisture with
the approaching TUTT could push some high clouds into the region.
Have included a Limited Threat area for heat west of Interstate 55
on Monday, where heat index values could top out around 105
degrees.

Additional summertime showers and thunderstorms are possible on
Tuesday, however attention will quickly shift towards an
approaching cold front. The front should push south into our
region on Wednesday as a shortwave trough digs into the northeast
CONUS. There is a decent chance for rain areawide as the front
moves through Wednesday into Thursday. Drier and slightly cooler
weather will build in behind the front, however locations along
and south of the the Highway 84 corridor will likely hold onto a
little higher heat and humidity heading into the weekend. /NF/

&&

.AVIATION...
18Z TAF discussion:
Isold TSRA are expected north of I-20 this aftn while sct TSRA are
expected south. This activity wl dissipate around 20/01Z. Away
from TSRA activity, VFR conds wl prevail through Sunday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  95  75  93 /  12  21  10  25
Meridian      75  95  74  93 /  10  22  10  25
Vicksburg     74  95  75  92 /  10  18  10  26
Hattiesburg   75  95  74  92 /  17  31  15  39
Natchez       75  94  74  91 /  17  27  15  35
Greenville    76  95  75  92 /   6  18  10  26
Greenwood     75  94  75  92 /   6  19  10  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT Sunday for MSZ018-019-025>028-
     034>037-040>066-072>074.

LA...Heat Advisory until 7 PM CDT Sunday for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT Sunday for ARZ074-075.

&&

06/22
Hazardous weather outlook, Aug 19, 3:10 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat Aug 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>066-072>074-202015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
310 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Sunday

Temperatures in the low to mid 90s are expected to combine with
dewpoints in the mid to upper 70s again Sunday. This will result
in heat index values ranging from 105-109 degrees from 11AM til
7PM. Exposure to these conditions will raise the likelihood of
heat related illnesses.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Temperatures in the low to mid 90s are expected to combine with
dewpoints in the low to mid 70s to result in heat index values
ranging from 102-105 degrees mainly during the afternoon Monday.
This area is primarily west of Interstate 55. Prolonged exposure
to these conditions raise the likelihood of heat related
illnesses.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ029>033-038-039-202015-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-
310 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Sunday

Temperatures in the low to mid 90s are expected to combine with
dewpoints in the low to mid 70s to result in heat index values
ranging from 102-105 degrees mainly during the afternoon again
Sunday. Prolonged exposure to these conditions raise the
likelihood of heat related illnesses.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 19, 3:52 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CDT SAT AUG 19 2017

MSZ073-074-192130-
Lamar MS-Forrest MS-
352 PM CDT SAT AUG 19 2017

...STRONG STORMS WILL AFFECT FORREST AND LAMAR COUNTIES UNTIL 430 PM
CDT...

At 352 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Sunrise to near Improve. Movement
was south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mclaurin around 425 PM CDT.
  Baxterville and Brooklyn around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 8934 3100 8934 3101 8935 3101 8942
      3098 8943 3098 8947 3100 8948 3100 8950
      3101 8950 3101 8955 3100 8955 3100 8965
      3133 8965 3137 8915 3100 8915 3100 8914
      3098 8914
TIME...MOT...LOC 2052Z 354DEG 15KT 3131 8916 3128 8963

EC
Special weather statement, Aug 19, 4:28 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
428 PM CDT SAT AUG 19 2017

MSZ073-074-192215-
Lamar MS-Forrest MS-
428 PM CDT SAT AUG 19 2017

...STRONG STORMS WILL AFFECT FORREST AND SOUTHERN LAMAR COUNTIES
UNTIL 515 PM CDT...

At 427 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near New Augusta to 6 miles northeast of
Baxterville. Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Purvis around 435 PM CDT.
  Mclaurin around 440 PM CDT.
  Baxterville around 450 PM CDT.
  Brooklyn around 505 PM CDT.
  Lumberton around 510 PM CDT.
  Maxie around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965 3122 8963
      3128 8915 3100 8915 3100 8914 3091 8914
      3091 8934
TIME...MOT...LOC 2127Z 354DEG 15KT 3122 8913 3117 8955

EC
Special weather statement, Aug 19, 4:37 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
437 PM CDT SAT AUG 19 2017

LAZ015-016-023-192230-
Richland LA-Madison LA-Franklin LA-
437 PM CDT SAT AUG 19 2017

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MADISON...NORTHEASTERN
RICHLAND AND NORTHEASTERN FRANKLIN PARISHES UNTIL 530 PM CDT...

At 435 PM CDT, Meteorologists were tracking strong thunderstorms
over western Madison...northeast Richland...and northeast Franklin
Parishes.

Winds of 40 to 50 mph...torrential rainfall...and frequent lightning
can be expected with these storms.

Locations impacted include...
Delhi, Bakers, Warden, Holly Ridge, Waverly, Crowville and Tendal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 9176 3256 9160 3256 9144 3255 9144
      3254 9146 3254 9126 3222 9128 3221 9131
      3220 9132
TIME...MOT...LOC 2135Z 009DEG 7KT 3241 9141

EC
Special weather statement, Aug 19, 4:42 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 PM CDT SAT AUG 19 2017

MSZ048-049-053>055-192245-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
442 PM CDT SAT AUG 19 2017

...STRONG STORMs WILL AFFECT SOUTHWESTERN RANKIN... NORTHWESTERN
SIMPSON...NORTHEASTERN CLAIBORNE...SOUTHERN HINDS AND NORTHERN
COPIAH COUNTIES UNTIL 545 PM CDT...

At 441 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Reganton to near Florence. Movement
was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Byram and Florence around 445 PM CDT.
  Terry around 450 PM CDT.
  Whites around 500 PM CDT.
  Utica around 505 PM CDT.
  Carpenter around 520 PM CDT.
  Harrisville and Hopewell around 530 PM CDT.
  Union and Dentville around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 9085 3214 9082 3215 9081 3216 9077
      3217 9077 3218 9079 3219 9078 3219 9075
      3221 9075 3221 9074 3224 9072 3221 9013
      3188 9002
TIME...MOT...LOC 2141Z 346DEG 15KT 3218 9073 3216 9020

EC
Special weather statement, Aug 19, 5:10 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
510 PM CDT SAT AUG 19 2017

MSZ074-192245-
Forrest MS-
510 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 545 PM CDT...

At 510 PM CDT, Meteorologists were tracking a strong thunderstorm
over Maxie, or near Wiggins, moving southwest at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Forrest County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8934 3104 8925 3099 8914 3091 8914
      3091 8934
TIME...MOT...LOC 2210Z 028DEG 27KT 3094 8920

BYB
Special weather statement, Aug 19, 5:47 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT SAT AUG 19 2017

MSZ056-057-066-192345-
Smith MS-Jones MS-Jasper MS-
547 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH AND NORTHWESTERN JONES COUNTIES UNTIL 645 PM
CDT...

At 547 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bay Springs, or near Stringer, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Stringer and Moss around 605 PM CDT.
  Taylorsville around 640 PM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 8919 3183 8949 3205 8931 3197 8907
      3181 8906
TIME...MOT...LOC 2247Z 039DEG 13KT 3193 8923

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:57 PM CDTSpecial Weather StatementJANForrest63 min
Aug 19, 3:21 PM CDTSpecial Weather StatementJANMarion39 min
Aug 19, 3:28 PM CDTSpecial Weather StatementJANClaiborne47 min
Aug 19, 3:52 PM CDTSpecial Weather StatementJANForrest, Lamar38 min
Aug 19, 3:57 PM CDTSevere Thunderstorm WarningJANWarren32 min
Aug 19, 4:28 PM CDTSpecial Weather StatementJANForrest, Lamar47 min
Aug 19, 4:42 PM CDTSpecial Weather StatementJANCopiah63 min
Aug 19, 5:10 PM CDTSpecial Weather StatementJANForrest35 min
Aug 19, 5:47 PM CDTSpecial Weather StatementJANJasper58 min
Aug 19, 6:08 PM CDTSpecial Weather StatementJANFranklin67 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.